West Virginia, 2018Flash Flood and Damaging Winds in West Virginia, June 17, 2018
June 17, 2018 · NWS RLX · 7 events in 2 counties and zones
In an unstable atmosphere, showers and thunderstorms developed during the heat of the afternoon on the 17th. One of these storms was strong enough to produce hail and wind damage, along with flooding rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In an unstable atmosphere, showers and thunderstorms developed during the heat of the afternoon on the 17th. One of these storms was strong enough to produce hail and wind damage, along with flooding rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 1:23 PM EST, 4 hours 37 minutes earlier.
Area forecast discussion, Jun 17, 1:23 PM EST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
223 PM EDT Sun Jun 17 2018
.SYNOPSIS...
Unsettled weather returns next week as a frontal boundary drops
south into the region.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 200 PM Sunday...
Leftover convection has exited eastern WV and has left a fairly
stable atmosphere in its wake, as evidenced by the deadened CU
field across central WV. Noted some isold convection firing over
southwest OH this afternoon.
Broad 5H ridge will remain in place with stagnant flow at the
mid to upper levels. Used blended models for temps and looks
like we are still on track to barely crack criteria for
excessive heat advisories on Monday.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM Sunday...
Frontal boundary will sag south into the region Tuesday in to
Wednesday, with increased chances for showers and thunderstorms
across the area as it does so. Still looking at the possibility
for a few stronger storms developing across northern zones where
better instability will exist, however, overall threat looks to
be fairly low. Any storms that do develop will produce heavy
downpours. Heat advisory criteria on Tuesday looks to be a
possibility across parts of the lowlands. Chances for showers
and thunderstorms increase on Wednesday as a wave of low
pressure moves through the area.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 220 PM Sunday...
Frontal boundary will continue to sag south of the region at the
start of the long term period, with somewhat drier weather
across northern zones. However, boundary will return to the
north by the weekend, as low pressure moves into the Great Lakes
region.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...
Mostly VFR conditions can be expected except for isolated
convection across southeast Ohio into this evening which may
drift into WV. KEKN will see another round of morning fog with
brief IFR conditions.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z MONDAY...
No widespread IFR is expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...KMC/SL
NEAR TERM...KMC
SHORT TERM...SL
LONG TERM...SL
AVIATION...KMC
Hazardous weather outlook, Jun 17, 3:25 AM EST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
425 AM EDT Sun Jun 17 2018
VAZ003-004-WVZ010-011-018>020-027>034-039-040-515>526-180715-
Dickenson-Buchanan-Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
304 AM EDT Sun Jun 17 2018
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No Hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026-
180715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Mingo-Logan-Boone-
304 AM EDT Sun Jun 17 2018
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The combination of well above normal temperatures and high humidity
Monday and Tuesday afternoon will create heat indices near 100,
especially in urbanized areas. A heat advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 17, 4:15 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
515 PM EDT SUN JUN 17 2018
OHZ083-086-WVZ007-172145-
Jackson-Gallia-Mason-
515 PM EDT SUN JUN 17 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL GALLIA...
SOUTHEASTERN JACKSON AND NORTHWESTERN MASON COUNTIES...
At 514 PM EDT, strong thunderstorms were clustered near Rio Grande.
The storms are nearly stationary.
Torrential rainfall and winds in excess of 30 mph are possible with
this storm.
Locations impacted include...
Point Pleasant, Gallipolis, Rio Grande, Henderson, Cheshire,
Adamsville, Lakin, Gage, Centerpoint and Kyger.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3901 8215 3900 8214 3900 8210 3897 8210
3898 8209 3885 8202 3874 8244 3889 8251
TIME...MOT...LOC 2114Z 247DEG 0KT 3892 8228
KISTNERSpecial weather statement, Jun 17, 4:49 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
549 PM EDT SUN JUN 17 2018
OHZ085-WVZ007-008-172215-
Meigs-Jackson-Mason-
549 PM EDT SUN JUN 17 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MEIGS...
NORTHEASTERN MASON AND WEST CENTRAL JACKSON COUNTIES...
At 549 PM EDT, strong thunderstorms were clustered near Racine,
moving south at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Racine, New Haven, Cottageville, Mount Alto, Letart and Evans.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3896 8205 3900 8191 3879 8176 3874 8206
TIME...MOT...LOC 2149Z 354DEG 10KT 3892 8195
KISTNER
Local storm report, Jun 17, 5:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG STOCKPORT 39.55N 81.80W
06/17/2018 MORGAN OH 911 CALL CENTER
TREES DOWN ALONG DALE ROAD AND COUNTY ROAD 2.
&&
EVENT NUMBER RLX1800083
RGSpecial weather statement, Jun 17, 5:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
620 PM EDT SUN JUN 17 2018
WVZ007-008-014-172245-
Jackson-Mason-Putnam-
620 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTHERN
PUTNAM AND SOUTHWESTERN JACKSON COUNTIES...
At 619 PM EDT, a strong thunderstorm was located near Buffalo, or 11
miles north of Winfield. The storm is nearly stationary.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Buffalo, Leon, Southside and Grimms Landing.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3881 8200 3882 8175 3861 8172 3860 8200
TIME...MOT...LOC 2219Z 333DEG 3KT 3869 8191
KISTNER
Local storm report, Jun 17, 5:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG STOCKPORT 39.55N 81.80W
06/17/2018 MORGAN OH 911 CALL CENTER
TREES DOWN ALONG DALE ROAD AND COUNTY ROAD 2.
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES
EVENT NUMBER RLX1800083
RGSpecial weather statement, Jun 17, 5:36 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
636 PM EDT SUN JUN 17 2018
WVZ006-014-172300-
Cabell-Putnam-
636 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL AND WEST
CENTRAL PUTNAM COUNTIES...
At 636 PM EDT, a strong thunderstorm was located near Milton, or 12
miles west of Winfield. The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hurricane, Milton, Culloden and Teays Valley.
This includes Interstate 64 in West Virginia between mile markers 26
and 37.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3851 8211 3848 8206 3851 8206 3847 8195
3835 8204 3837 8205 3838 8207 3837 8208
3837 8210 3836 8211 3839 8220
TIME...MOT...LOC 2236Z 305DEG 3KT 3847 8210
KISTNERThunderstorm Wind, Putnam
- When
- June 17, 6:00 PM EST
- Where
- Putnam County, 0.69 mi S of Scott Depot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.440, -81.920
Trees and a power line were blown down along Scott Depot Road.
Thunderstorm Wind, Kanawha
- When
- June 17, 6:10 PM EST
- Where
- Kanawha County, 0.88 mi NW of St Albans
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.390, -81.840
Several trees were blown down in Saint Albans.
Thunderstorm Wind, Kanawha
- When
- June 17, 6:19 PM EST
- Where
- Kanawha County, 0.88 mi SE of Institute
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.370, -81.760
A large tree was downed in Institute along Carver Street.
Thunderstorm Wind, Kanawha
- When
- June 17, 6:20 PM EST
- Where
- Kanawha County, 0.54 mi W of Bunker Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.370, -81.740
Multiple trees were blown down around Dunbar.
Thunderstorm Wind, Kanawha
- When
- June 17, 6:30 PM EST
- Where
- Kanawha County, 0.54 mi E of Spring Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.350, -81.720
Jones Street was closed by a fallen tree.
Flash Flood, Kanawha
- When
- June 17, 6:35 PM EST to 7:35 PM EST
- Where
- Kanawha County, 0.54 mi W of Institute to 1.05 mi SE of Bunker Hill
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.380, -81.780
Several roads were closed due to high water. This included Vine Street in Saint Albans, where one to two feet of water flowed across the road. Washington Avenue was also closed. High water collected along McCorkle Avenue in multiple spots, including in Jefferson and near Thomas Memorial Hospital in South Charleston.
Thunderstorm Wind, Kanawha
- When
- June 17, 6:40 PM EST
- Where
- Kanawha County, South Ruffner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.330, -81.620
A tree fell onto Loudon Heights Road, closing one lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, June 17, 20181 death · 1 event
- Rip Current in Florida, June 17, 20181 death · 1 event
- Tornadoes and Hail in Nebraska, June 17, 2018$206,000 · EF1 · 18 events
- Damaging Winds in Minnesota, June 17, 2018$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 17, 2018$25,000 · 1 in hail · 14 events
- Damaging Wind and Strong Wind in Louisiana, June 17 to 19, 20183 injured · 50 kt wind · 2 events
- Damaging Winds in Wisconsin, June 17, 2018$16,000 · 61 kt wind · 11 events
- Damaging Winds in Wisconsin, June 17, 2018$5,000 · 61 kt wind · 12 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2018$8,000 · 11 events
- Tornado and Hail in Colorado, June 17, 2018EF0 · 7 events
- Hail and Damaging Winds in Wisconsin, June 17, 201856 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 20181.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755265, 755266, 755268, 755269, 755271, 755262, 755272.